Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2023, 5:18 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2023, 5:18 PM MDT (23:18 UTC)
- Expired
- Aug 15, 2023, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:00 PM MDT | FLASH FLOOD | 2 Nne Springdale, UT | North Fork of the Virgin River at Springdale river gage reported a flood wave of 883 cfs at 600 PM MDT. This was an increase from 64 cfs the previous hour. Additionally, Zion NP staff reported several waterfalls around 530 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
264
WGUS55 KSLC 152318
FFWSLC
UTC025-053-160215-
/O.NEW.KSLC.FF.W.0040.230815T2318Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
518 PM MDT Tue Aug 15 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 815 PM MDT.
* At 518 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across portions of Zion National Park, including
Behunin Canyon, Spry Canyon and the Zion National Park Visitor
Center. This activity is expected to move into The Subway area
shortly. Between 0.5 and 1.0 inch of rain has fallen, and
additional rainfall of around 0.25 to 0.75 inches is possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
* Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
3734 11301 3729 11286 3723 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
584
WGUS75 KSLC 160045
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
645 PM MDT Tue Aug 15 2023
UTC025-053-160215-
/O.CON.KSLC.FF.W.0040.000000T0000Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
645 PM MDT Tue Aug 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 645 PM MDT, Doppler radar indicated prior thunderstorms produced
heavy rain across portions of Zion National Park, including Behunin
Canyon, Spry Canyon and The Subway. Between approximately 0.5 and
1.5 inch of rain has fallen. Zion National Park reported multiple
waterfalls across the western portions of the park. Additionally,
the North Fork Virgin River Near Springdale recorded a rapid rise,
peaking at approximately 884 CFS at 625 PM MDT.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
3734 11301 3729 11286 3723 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW560
WGUS75 KSLC 160212
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
812 PM MDT Tue Aug 15 2023
UTC025-053-160222-
/O.EXP.KSLC.FF.W.0040.000000T0000Z-230816T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
812 PM MDT Tue Aug 15 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended therefore the Flash Flood Warning will be
allowed to expire.
LAT...LON 3719 11295 3717 11301 3730 11308 3733 11305
3734 11301 3729 11286 3723 11286
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:42 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 15, 3:42 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 342 PM MDT Tue Aug 15 2023 .SYNOPSIS...Deep moisture will remain over southern Utah throughout the week. Northern and central Utah will stay on the drier side before moisture spreads northward for the latter half of the week. && .SHORT TERM (Through 12Z/6AM Thursday)...A trough continues to spin off the California coast as high pressure that was on top of it is reorienting itself near the Utah/Colorado border. As a result, southerly flow has developed over the forecast area, drawing monsoonal moisture northward. Satellite derived PWs are noticeably higher than yesterday with values around 1.2 inch over southern Utah are predominately 0.6 to 0.8 inch over northern Utah. Earlier cloud cover delayed convective initiation but radar now indicates showers and thunderstorms primarily focused over southwest Utah but with additional convection parked over the higher terrain across the area. Additional development will continue into the early evening before coverage decreases. Moisture will slow increase and continue northward tomorrow, with guidance indicating PWs in excess of 1.0 inch over at least the southern three-quarters of Utah by tomorrow afternoon. Also anticipating some improved instability as shortwave energy ejects out from the California low, so overall coverage of convection will be greater tomorrow than today, with heavy rain capable of producing flash flooding likely with any storms that develop. Thus, flash flood potentials are in the Probable range for all of southern Utah. Over northern Utah, temperatures will stay just above seasonal normals, with increased moisture and cloud cover keeping highs up to 5F below normal for this time of year. .LONG TERM (After 12Z/6AM Thursday)...Persistent monsoonal moisture will produce a very wet long-term period, with daily showers and thunderstorms expected. The overall pattern on Thursday will feature a ridge to our east and a stationary low along coastal California, leaving Utah in overall southerly flow. This low will finally be pushed eastward late in the work week by two systems: a developing trough over BC and a tropical system pushing northward along Baja California. The tropical system is likely to push additional moisture into our area on Sunday and Monday, especially into the low levels. Ahead of this surge, with mid-level moisture in place, expect a higher chance for dry microbursts before the low level moisture increases later in the weekend. Overall, the combination of synoptic dynamics and monsoonal moisture will produce plentiful precipitation across the area. This precipitation will increase the flash flood threat of slot canyons and normally dry washes. PWATs are expected to remain well above average for mid-August, nearing an ensemble mean of 1.4" across southern Utah (where the ensemble 25th percentile is still 1.2"). Thus, long-term QPF exceeds 2" in favored areas across southern Utah, with decent model agreement. Some uncertainty will come from the overall track of the tropical system and associated moisture, but currently, the NBM suggests the track of maximum precipitation shoots up from the CA/AZ border and into southwestern Utah. Northern Utah PWATs will also remain above the climatological 90th percentile, near 1", but it's worth noting there is more uncertainty in QPF up north due to uncertainty in the amplitude of longwave trough. Roughly a quarter of ensemble members still suggest a shallower trough overall, favoring lower QPF across northern Utah. A cooling trend is likely, temperatures just above normal on Thursday dropping to potentially well below normal on Sunday. Temperatures across southern Utah could reach 20 degrees below normal, with a high of 81F forecast in St George...and mid-80s along the Wasatch Front. && .AVIATION...KSLC...VFR conditions will persist at the KSLC terminal through the period. Light winds continue to slowly trend westerly to to northwesterly flow and will continue until a transition back to southeasterly around 04-05z. Clear skies increase slightly in cloud coverage as we move into the night. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated thunderstorms will continue until through the evening and linger into the overnight across southwestern UT. These storms may produce gusty and erratic outflow winds. Otherwise, expect largely light and diurnally-driven winds with VFR conditions. && .FIRE WEATHER...Southerly flow has increased over Utah, allowing monsoonal moisture to spread northward. The deepest moisture remains over southern Utah, but some of this moisture has started to spread into central and northern Utah, as evidenced by some showers and thunderstorms over the higher terrain. As the week goes on, the moisture will continue to increase and spread northward, resulting in an increasing threat of showers and thunderstorms capable of producing flash flooding, with wetting rains likely. For the end of the week and early next week, there is a greater than 50 percent chance of tropical moisture moving into the area, resulting in widespread significant rainfall. With the moisture in place, temperatures will generally be near to below seasonal normals over the next few days. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM...Cunningham AVIATION...Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.